California, 2011

Flash Flooding and Lightning Strike in California, September 13, 2011

September 13, 2011 · NWS LOX · 3 events in 2 counties and zones

An unseasonable upper level low pressure system moved onshore across the area. Instability associated with this low pressure system generated strong thunderstorms over the mountains of Southern California.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOX wrote it up.

An unseasonable upper level low pressure system moved onshore across the area. Instability associated with this low pressure system generated strong thunderstorms over the mountains of Southern California. These thunderstorms produced heavy rainfall and flash flooding across mountain roadways.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Sep 13, 12:55 PM PST, 1 hour 20 minutes earlier.

Area forecast discussion, Sep 13, 12:55 PM PST, 1 hour 20 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
155 PM PDT TUE SEP 13 2011

.SYNOPSIS...

ISOLATED SHOWERS AND THUNDERSTORMS FOR THE MOUNTAINS AND DESERTS
THIS EVENING. THE LOW WILL SLOWLY MOVE EAST INTO WEDNESDAY.
ANOTHER LOW PRESSURE SYSTEM WILL APPROACH BY FRIDAY TO INCREASE THE
OVERNIGHT COASTAL CLOUDS AND FOG...WITH THE MARINE LAYER REACHING
INTO THE LOWER COASTAL VALLEYS INTO SATURDAY. THE TEMPERATURES WILL
REMAIN BELOW THE SEASONAL NORMALS INTO SATURDAY...BUT THE LOW WILL
DRIFT EAST NEXT WEEK FOR A RAPID WARMING TREND.

&&

.SHORT TERM (TODAY-FRI)...ISOLATED STORMS OCCURRING OVER THE MTNS
AND ERN ANTELOPE VALLEY THIS AFTERNOON SHOULD BE DISSIPATING BY
AROUND SUNSET. THE UPPER LOW TO OUR SOUTH WILL BE MOVING EAST OF THE
AREA TONIGHT BUT THE TROF WILL LINGER FOR AT LEAST A FEW MORE DAYS.
EXPECTING SIMILAR OR PERHAPS SLIGHTLY GREATER MARINE LYR COVERAGE
TONIGHT BUT STILL CONFINED TO THE COASTAL ZONES. HIGHS WEDNESDAY
EXPECTED TO BE SIMILAR TO TODAY, THOUGH PERHAPS A DEGREE OR TWO
COOLER NEAR THE COAST. STILL A LITTLE BIT OF MID LVL MOISTURE AND
INSTABILITY ACROSS THE INTERIOR WEDNESDAY BUT NOT ENOUGH TO JUSTIFY
ANYTHING MORE THAN VERY SMALL POPS SO OUTSIDE OF SOME AFTERNOON CU
IT SHOULD BE A PRETTY QUIET DAY.

LITTLE CHANGE THURSDAY, THEN FRIDAY THE TROF WILL DEEPEN AS A WEAK
SYSTEM APPROACHES. THIS IS THE SAME SYSTEM THAT THE GFS HAD SHOWN
FOR SATURDAY ON YESTERDAY'S MODELS BUT NOW IS MUCH WEAKER, DRIER,
AND FASTER. THE RESULT WILL BE A DEEPER MARINE LYR FRIDAY, A SHARP
COOLING TREND, ESPECIALLY FOR THE COASTAL VALLEYS, AND LATER COASTAL
CLEARING.

.LONG TERM (SAT-TUE)...LIKELY ONE MORE DAY OF RELATIVELY COOL
TEMPERATURES AND DEEP MARINE LYR SATURDAY BEFORE THE TROF SLIDES
EAST OF THE AREA. A WARMING TREND WILL BEGIN SUNDAY AS
HEIGHTS/THICKNESSNES RISE. THE GFS AND ECMWF HAVE SCALED BACK ON THE
EXTENT OF RIDGING AND OFFSHORE FLOW EARLY NEXT WEEK SO IT MAY NOT
GET QUITE AS WARM AS PREVIOUSLY THOUGHT.

&&

.AVIATION...13/1800Z.
GOOD CONFIDENCE IN A 1200 FOOT DEEP MARINE LAYER RETURNING TO THE
COASTAL SECTIONS LATE THIS EVENING OR OVERNIGHT. MVFR TO IFR
CONDITIONS WILL BE THE LIKELY RESULT. THE ONSET TIME FOR THE CENTRAL
COAST WILL HAVE TO BE MOVED UP AS THE LOW CLOUDS ARE ALREADY RUSHING
THE COAST.

KLAX...GOOD CONFIDENCE IN THE 18Z TAF.

KBUR...HIGH CONFIDENCE IN VFR CONDITIONS THROUGH WEDNESDAY.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
NONE

&&

PUBLIC...WOFFORD
AVIATION...SWEET
SYNOPSIS...SETO

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Sep 13, 5:00 AM PST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT TUE SEP 13 2011

CAZ034>041-044>046-051>054-059-087-088-547-548-141300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PDT TUE SEP 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FOR THE MOUNTAINS AND
DESERTS...THE INTERIOR VALLEYS OF SAN LUIS OBISPO COUNTY...AND THE
CUYAMA VALLEY.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SMITH

In the hours before

Special weather statement, Sep 13, 1:47 PM PST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
247 PM PDT TUE SEP 13 2011

CAZ044-053-054-059-088-547-132245-
ANTELOPE VALLEY CA-LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA
MONICA RANGE CA-LOS ANGELES COUNTY SAN FERNANDO VALLEY CA-SANTA
CLARITA VALLEY CA-VENTURA COUNTY INTERIOR VALLEYS CA-VENTURA COUNTY
MOUNTAINS CA-
247 PM PDT TUE SEP 13 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VENTURA AND
NORTHWESTERN LOS ANGELES COUNTIES UNTIL 345 PM PDT...

AT 236 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS FROM 10 MILES NORTH OF SAN FERNANDO
TO AROUND GORMAN.  THIS CLUSTER OF THUNDERSTORMS WAS NEARLY
STATIONARY...DRIFTING SLOWLY SOUTH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...SAN FERNANDO...SANTA CLARITA...GORMAN
  RURAL NORTHWESTERN LOS ANGELES COUNTY...
  RURAL NORTHEASTERN VENTURA COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3421 11807 3422 11828 3458 11881 3480 11890
      3482 11889 3483 11888 3468 11809
TIME...MOT...LOC 2142Z 045DEG 2KT 3461 11853 $$

KAPLAN/DD

The radar

The Los Angeles radar (KVTX), 38 km away, was scanning. The volume nearest the first event began at 22:16 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 lightning. Local standard time, as filed.

Lightning, Ventura

When
September 13, 2:15 PM PST
Where
Ventura County, 19.52 mi NNE of Wheeler Spgs
Injuries
3 direct, 0 indirect
Reported by
Fire Department/Rescue
Coordinates
34.750, -119.120

At the Lockwood Valley Fire Station, three firefighters were injured when lightning struck within 50 feet of the station. All three firefighters reported disorientation and ringing in the ears.

Flash Flood, Los Angeles

When
September 13, 2:23 PM PST to 5:00 PM PST
Where
Los Angeles County, 1.62 mi N of Agua Dulce Arpt to 1.76 mi N of Agua Dulce Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.523, -118.323

Strong thunderstorms near Aqua Dulce produced heavy rain and flash flooding. California Highway Patrol reported significant flash flooding along Aqua Dulce Canyon Road.

Flash Flood, Ventura

When
September 13, 3:30 PM PST to 6:30 PM PST
Where
Ventura County, 14.8 mi NNW of Wheeler Spgs to 14.29 mi NNW of Wheeler Spgs
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
34.697, -119.381

Strong thunderstorms in the mountains of Ventura County produced heavy rain and flash flooding. Ventura County Fire Department reported significant flash flooding along the intersection of Highway 33 and Lockwood Valley Road. It was estimated that over two inches of rain fell in less than one hour.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2011Every state in 2011This day in weather historyWarnings in California, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347325, 347310, 347312.